Advertisement
Schizophrenia Research Blog: Can Pepcid help people with weight loss? Unfortunately, not likely...

August 08, 2004

Can Pepcid help people with weight loss? Unfortunately, not likely...

Poyurovsky M, et al., The effect of famotidine addition on olanzapine-induced weight gain in first-episode schizophrenia patients: a double-blind placebo-controlled pilot study. European Neuropsychopharmacology 14 (2004) 332–336

It is widely known that olanzapine (Zyprexa®) is one of the 2nd generation antipsychotic medications that is most strongly associated with weight gain. These authors investigated the use of the drug famotidine (Pepcid®) which blocks histamine receptors (H2 receptors) and is normally used in the prevention of heartburn. Histimine is a neurotransmitter (neurotransmitters are chemicals in the brain that turn on or turn off brain cells) that has influence on many processes in the brain, including weight gain. (Histamine is probably more familiar though as a part of allergies, which is why people take antihistamines like benadryl or claritin, however histamine in that context is working at a different receptor, call H1, while here we are talking about the H2 receptor.)There has been some evidence in rats that blocking the H2 receptor (receptor is where the drug or the neurotransmitter acts on a brain cell, like the lock where the chemical is the key) may help to prevent weight gain, however it has not been shown in humans. In this study, First episode patients were chosen because they seem to be at a highest risk for weight gain with olanzapine. This study showed that there was no difference in weight gain between those who took famotidine and those who received a placebo. This study is limited by the fact that it had a small number of patients, the protocol did not allow for changes in dose with either the famotidine or the olanzapine, and the trial was short. However, in a previous study with another H2 antagonist (same mechanism of drug as famotidine), the beneficial effect on weight gain was only seen initially and was gone by week 16 of the trial. Overall, this study supports the evidence that H2 antagonists do not have an effect on the weight gain risks associated with olanzapine.

link to article on pubmed

Posted by Jacob at August 8, 2004 11:12 PM | TrackBack

Comments

My son is 46 yrs. old and is very over weight which is about 280lbs. He is taking respidal, zoloft, and a couple of other drugs. His Dr. doesn't seem to do very much to help with his overweight problem. He is very unactive and perfers not to do anything. He isn't motivated at all, so I continue to help him with his appearence and cleanleness of his apartment. He has been ill for about 22 yrs. Please reply.
Sincerely,

Dorothy

Posted by: dorothy at August 16, 2004 06:42 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?
ADVERTISEMENT